Forum

Worried starting gilenya

Hi, I have been on capxone one for two years,I am now having very bad reaction. So now had tests to start Gilenya. I am very worried have seen it causes cancer… Has anybody takin gilenya, really need advise thanks

I can’t answer your question but would really appreciate any replies from people that are on it, as I have now been offered it as well. Been avonex for a year, but still having replases.

Neuro never mentioned cancer, low white blood cell count, higher chance to catch infections/chest infections and possible inflammation in the eyes but cancer wasn’t mentioned because it is a very very very uncommon side effect.

My stomach was upset for the first few weeks when I started taking it, but has settled down now. am noticing my hair is getting thinner tho :confused:

Hi

Thought I would offer my opinion - had my 1 month review since starting Gilenya yesterday.

Cancer was never mentioned to me either, it is there in the small print of the leaflet but it is very very rare to get it as a result of this drug.

I started this after having been on Tysabri for 2 years. You have to go to hospital for a day to take your first tablet as it can lower your heart rate (just the first tablet). That was all fine for me - just a long boring day!!

The only side effect I seem to suffer is a headache - but I now take my tablet just before bed and if I do still get a headache I dont feel it!

Personally I feel much much worse than I did on Tysabri. My fatigue is just ridic and I am getting a number of new symptoms too. I am quite disappointed to be honest. My nurse tells me its not meant to make you feel better, its meant to help with any new stuff that may or may not creep up on you.

Treatment wise I feel like Gilenya is a step down from Tysabri for me…but I believe (I may be wrong) that its a step up from Copoxone?

As mentioned above there is a closed group on FB that you can access and ask people much more experienced (and probably more positive) than me!! Although that being said I am happy to try and answer any questions you may have.

Good Luck

x

Hi Size d

I’m about a week away from my first Gilenya anniversary and I’m so pleased I made the switch from Rebif. I had been on Rebif for 4 years and it had kept me relapse free for most of that time but then I had two disabling relapses within 3 months so my neuro advised me to switch.

I haven’t really had any side effects to speak of. One bonus is that I don’t overheat any more, if anything I feel the cold and it’s actually a treat to wrap up warm in the winter! I’ve always said it’s easier to warm up than it is to cool down so I prefer it this way. Lots of the scarier side effects are very rare so it’s best to not think about them. You will be monitored at hospital 1 month after first dose and every 3 months for the first year so I’m sure they would pick up on anything serious. You will also have your eyes checked after 3 months.

My legs were improving nicely until I started Gilenya then I noticed them slowing down and becoming fatigued again. I read on the Facebook page that some users noticed less fatigue by taking it at night so in month 4 I switched to taking it at bedtime and after a few days, my legs felt stronger, less tired and my walking began to improve again. Coupling that with some physio exercises I began to use my walking stick less and only need it now for longer walks, uphill stretches or when my fatigue or balance are worse.

If you need to know anything else, just ask. I had lots of questions and I’m sure you do too.

Tracey xx

Could anybody please advice that if you start on gilenya and it doesn’t work for you, is there anything else that you can change to, or could you back on avonex?

probably wouldn’t be put back on a drug that wasnt working if G doesn’t work. there are other meds to try, just need to ask. told I wouldn’t be put back on rebif if G doesn’t work as rebif obvs after 7 years stopped helping me so why would I be put back on it? some neuros might put a person back on a drug, but not sure why they would if the drug wasn’t helping in the first place

Thanks everybody for advice… good to get others ideas x

Billpat - I was told I could try Tysabri again if I dont get on with the Gilenya.

Have you thought about trying Tecfidera? The side effects are milder than Gilenya and Tysabri. It is more effective than copaxone. It may be worth discussing this with your neuro.

It should become available in England very soon now.

Teresa.x